Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 44, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 23, 2008, 12:15 PM CDT for Kingman County, Reno County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2008, 12:15 PM CDT (17:15 UTC)
- Expired
- Apr 23, 2008, 12:42 PM CDT
- In force
- 27 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Kingman County, KS, Reno County, KS
The radar
The Wichita radar (KICT), 60 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 9:50 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 5.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1813 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 11:16 AM CDT, 59 minutes earlier.
Area forecast discussion, Apr 23, 11:16 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1116 AM CDT WED APR 23 2008 .UPDATE... FORECAST HAS BEEN UPDATED TO TRY AND KEEP UP WITH CURRENT TRENDS AS WELL AS TO INCREASE PRECIP CHANCES AFTER 18Z WITH MORE LINEAR CONVECTION MOVING NORTHWEST IN NORTHERN OKLAHOMA. TWEAKED HIGH TEMPERATURES DOWN A BIT MAINLY ACROSS PARTS OF SOUTH CENTRAL AND CENTRAL KANSAS WHERE CLOUD COVER IS THICKEST AS WELL AS THE ONGOING CONVECTION. SEVERE WEATHER THREAT WILL BE ON THE INCREASE ACROSS SOUTH CENTRAL KANSAS. MODIFIED LAPS SOUNDINGS SHOW SBCAPE IN THE 2500 TO 3000 RANGE. STEEP HAIL GROWTH LAPSE RATES WITH 25 TO 35 KTS 0-6KM SHEAR SHOULD SUPPORT LARGE HAIL AND IN INCREASING WIND THREAT. CDB && .PREV DISCUSSION... /ISSUED 859 AM CDT WED APR 23 2008/ UPDATE... UPDATED GRIDS TO REFLECT LATEST PRECIPITATION TRENDS. AS FAR AS SEVERITY OF CONVECTION...DEALING MAINLY WITH MULTICELL CLUSTERS THAT ARE PULSING. BETTER DEEP LAYER SHEAR /35 TO 40 KNOTS WHICH WOULD FAVOR ROTATING STORMS...REMAINS WEST OF THE FORECAST AREA. STORMS THIS MORNING THE RESULT OF ISENTROPIC LIFT/LOW LEVEL MOISTURE TRANSPORT. ANY SEVERE STORMS SHOULD BE SHORT LIVED AND NOT ORGANIZED AT THIS TIME. KRC PREV DISCUSSION... /ISSUED 637 AM CDT WED APR 23 2008/ UPDATE... WILL BE MAKING MINOR TWEAKS TO GOING GRIDS TO ADJUST TO OBERVATIONS/SHORT TERM TRENDS. IN THE VERY NEAR TERM THE RUC SEEMS TO BE DOING BEST WITH THE LOW LEVEL MOISTURE AND PRECIPITATION. AFTER 1800 UTC ABOUT THERE IS CONSIDERABLE UNCERTAINTY. THE LOCALLY RUN WRF 32KM WITH NO CONVECTIVE PARAMETERIZATION MAY HAVE BEST HANDLE ON PRECIPITATION THIS AFTERNOON/EVENING. IT SHUTS PRECIPITATION DOWN THIS MORNING...THEN REDEVELOPS PRECIPITATION IN FAR EASTERN SECTIONS OF DDC FORECAST AREA AROUND 2100 UTC IN ASSOCIATION WITH RATHER IMPRESSIVE SHORTWAVE. THE BEST LIFT/CHANCE FOR PRECIPITATION WOULD APPEAR TO BE VERY LATE THIS AFTERNOON AND EVENING OVER THE WESTERN HALF OF THE FORECAST AREA WITH SLIGHTLY LOWER CHANCES TONIGHT IN SOUTHEAST KS. BELIEVE THE OPERATIONAL NORTH AMERICAN MODEL/GLOBAL FORECAST SYSTEM MODEL IS UNDERPLAYING CONVECTIVE AVAILABLE POTENTIAL ENERGY THIS AFTERNOON...WITH VALUES CLOSER AT OR ABOVE 2000J/KILOGRAM MORE REALISTIC...WITH EVERYTHING DEPENDING ON AMOUNT OF CLOUDS COVER/HEATING THIS AFTERNOON. -HOWERTON AVIATION... ANOTHER TRICKY SET OF TAFS...WITH CONCERNS ABOUT PRECIPITATION CHANCES AT THE ONSET AND THEN THE THUNDERSTORM CHANCES THIS AFTERNOON/OVERNIGHT. MODELS CONTINUE TO STRUGGLE BADLY WITH LOW LEVEL MOISTURE AND RESULTANT CLOUDS. BELIEVE THREAT OF RAIN SHOWERS WILL WANE BY MIDDLE MORNING...WITH MAINLY SCATTERED CLOUDS FOR MUCH OF THE AFTERNOON. BELIEVE LOCAL VERSION OF WRF WITH NO CONVECTIVE PARAMETERIZATION HAS BEST HANDLE ON PRECIPITATION/THUNDERSTORMS WHICH WOULD SUGGEST VCTS/TSTM TEMPO GROUPS AT KRSL/KHUT BY LATE THIS AFTERNOON....AND VCTS KSLN/KICT A BIT LATER. FOR KCNU...BEST PRECIPITATION CHANCES ARE NOT EXPECTED UNTIL CLOSER TO MIDNIGHT. -HOWERTON PREV DISCUSSION... /ISSUED 300 AM CDT WED APR 23 2008/ DISCUSSION... MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES THROUGH FRIDAY. TODAY-TONIGHT: CONVECTION JUST GETTING STARTED OVER NORTHERN OKLAHOMA AT 02Z...WITH SOME CUMULUS ACROSS SOUTHERN KANSAS. EXPECT THAT CONVECTION WILL INCREASE OVER SOUTHERN KANSAS THIS MORNING AND THEN OVER THE ENTIRE FORECAST AREA THIS AFTERNOON. WHILE PRECIPITATION CHANCES INCREASE THROUGH THE DAY...0-6KM SHEAR REMAINS WEAK. WITH MLCAPE VALUES BETWEEN 1000 AND 2000J/KG...THUNDERSTORMS ARE EXPECTED BUT GIVEN THE WEAK SHEAR SEVERE STORMS ARE NOT EXPECTED. THURSDAY-FRIDAY: MOISTURE TRANSPORT INTO THE AREA REMAINS STRONG ON THURSDAY INTO FRIDAY...STILL AHEAD OF THE SURFACE LOW WHICH WILL BE OVER WESTERN KANSAS. THE BEST 0-6KM SHEAR WILL BE OVER THE AREA THURSDAY LATE AFTERNOON/EARLY EVENING. AT THIS TIME THERE COULD BE SOME SUPERCELLS...ESPECIALLY BETWEEN 00Z AND 03Z. THERE WILL LIKELY BE SOME HEAVY RAINFALL WITH THESE STORMS...BUT WIDESPREAD FLOODING IS NOT EXPECTED. 1 HOUR FLASH FLOOD GUIDANCE FOR SOUTHEAST KANSAS ARE AROUND 2 INCHES...AND 3 HOUR FLASH FLOOD GUIDANCE IS 3 TO 4 INCHES. WHILE THE PRECIPITATION CHANCES CONTINUE INTO FRIDAY...CONFIDENCE IS ONLY MODERATE THAT WIDESPREAD PRECIPITATION WILL ACTUALLY CONTINUE INTO FRIDAY. NAM/WRF KEEPS PRECIPITATION NORTH AND EAST OF KANSAS FROM THURSDAY LATE EVENING THROUGH FRIDAY...BUT MOISTURE TRANSPORT CONTINUES TO BE PRETTY STRONG DURING THAT TIME. WILL KEEP PRECIPITATION CHANCES GOING FOR NOW...BUT LATER SHIFTS WILL NEED TO LOOK AT THIS TIME FRAME AGAIN. SATURDAY-TUESDAY: THE GOING FORECAST LOOKS TO BE PRETTY GOOD...SO NO MAJOR CHANGES NEEDED. NEAR TO SLIGHTLY BELOW NORMAL TEMPERATURES THROUGH THE WEEKEND AND INTO NEXT WEEK. ANOTHER SURFACE LOW COMES THROUGH THE AREA SATURDAY EVENING WITH MORE THUNDERSTORM CHANCES. SCHRECK AVIATION...06Z TAFS RSL/SLN/HUT/ICT/CNU ISOLD TSRA POSSIBLE OVERNIGHT AS 850 SOUTHERLY RETURN FLOW ADVECTS MOISTURE/INSTABILITY NWD FROM OKLAHOMA. OPTED TO NOT INCLUDE TS MENTION IN TAFS GIVEN COVERAGE CONCERNS. BETTER CHANCE FOR SCATTERED TSRA COVERAGE WED PARTICULARLY PM/EVE AS A WEAK SHORTWAVE TROF APPROACHES FROM THE SW. DID INCLUDE VCTS FOR THIS. NOT QUITE AS CONFIDENT ABOUT IFR CIGS FORMING DURING THE EARLY MORNING HOURS GIVEN LATEST DEWPOINT TRENDS ESPECIALLY UP IN CENTRAL KS. ALSO...NAM HAS BACKED OFF A BIT ON LOW-LEVEL MOISTURE. NEVERTHELESS WITH EASTERLY UPSLOPE FLOW NORTH OF WARM FRONT IN OKLAHOMA...COULD SEE BOUNDARY LAYER MOISTEN UP ENOUGH TO EVENTUALLY FORM SOME IFR CIGS ACROSS THE AREA. FOR NOW...WILL ONLY CARRY SOME SCATTERED DECKS AROUND 500-800 FT. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 74 60 80 55 / 60 60 20 30 HUTCHINSON 71 59 78 52 / 70 60 20 30 NEWTON 72 59 79 55 / 60 60 20 30 ELDORADO 74 59 80 56 / 50 60 30 30 WINFIELD-KWLD 75 60 82 57 / 50 60 20 20 RUSSELL 70 59 79 47 / 80 50 20 30 GREAT BEND 69 59 82 49 / 80 50 20 30 SALINA 71 59 79 51 / 70 60 20 30 MCPHERSON 70 58 78 53 / 70 60 20 30 COFFEYVILLE 79 60 82 57 / 40 70 30 20 CHANUTE 77 59 81 57 / 40 70 40 30 IOLA 78 58 81 57 / 40 70 30 30 PARSONS-KPPF 77 59 81 57 / 40 70 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 23, 10:15 AM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1015 AM CDT WED APR 23 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241515- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1015 AM CDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY AND TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE MAINLY ALONG AND WEST OF A LINE FROM EUREKA TO SEDAN. THE MAIN THREATS WITH ANY STORM TODAY WILL BE QUARTER SIZED HAIL OR LARGER... WIND GUSTS OF 60 MPH AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA THURSDAY AND THURSDAY NIGHT. STRONG STORMS WILL BE POSSIBLE. CHECK BACK FOR LATER OUTLOOKS AS THE POTENTIAL SEVERE WEATHER THREAT COULD INCREASE ACROSS PORTIONS OF THE AREA ON THURSDAY. ISOLATED THUNDERSTORMS COULD LINGER ACROSS MAINLY SOUTHEAST KANSAS ON FRIDAY...WITH A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA AGAIN ON SUNDAY. AT THIS TIME THESE STORMS ARE NOT EXPECTED TO BE SEVERE. FIRE DANGER WILL BE HIGH ON THURSDAY ACROSS SOUTHEAST KANSAS...AND HIGH AGAIN ON FRIDAY ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, Apr 23, 11:31 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1131 AM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 AM HEAVY RAIN 2 NW MARION 38.37N 97.04W
04/23/2008 M4.00 INCH MARION KS LAW ENFORCEMENT
4 INCHES OF RAIN REPORTED IN THE LAST 2 HOURS AT MARION
RESERVOIR.
&&
RBLLocal storm report, Apr 23, 11:36 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1136 AM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM HAIL 3 S ARLINGTON 37.85N 98.18W
04/23/2008 E1.25 INCH RENO KS PUBLIC
&&
ELDERLocal storm report, Apr 23, 11:37 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1137 AM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 AM HAIL ARLINGTON 37.90N 98.18W
04/23/2008 E0.75 INCH RENO KS EMERGENCY MNGR
&&
ELDERLocal storm report, Apr 23, 11:38 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1138 AM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM HAIL ARLINGTON 37.90N 98.18W
04/23/2008 E1.25 INCH RENO KS LAW ENFORCEMENT
&&
RBLLocal storm report, Apr 23, 12:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1204 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM TSTM WND GST 8 SSW COTTONWOOD FALLS 38.26N 96.60W
04/23/2008 E60 MPH CHASE KS TRAINED SPOTTER
&&
ELDERLocal storm report, Apr 23, 12:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1205 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM FLASH FLOOD 2 N MARION 38.38N 97.02W
04/23/2008 MARION KS LAW ENFORCEMENT
190TH STREET BETWEEN MARION AND HILLSBORO CLOSED DUE TO
WATER OVER THE ROAD. HIGHWAY 77 AT 230TH CLOSED DUE TO
HIGH WATER, WHICH IS ABOUT 2 MILES NORTH OF MARION.
&&
RBLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 8:57 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 26 min |
| Apr 23, 9:02 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 58 min |
| Apr 23, 9:43 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 62 min |
| Apr 23, 10:07 AM CDT | Areal Flood Warning | ICT | Marion | 5 hr |
| Apr 23, 10:26 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 64 min |
| Apr 23, 10:45 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 60 min |
| Apr 23, 11:13 AM CDT | Flash Flood Warning | ICT | Chase, Marion | 6 hr |
| Apr 23, 11:14 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 61 min |
| Apr 23, 11:41 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sumner | 44 min |
| Apr 23, 11:44 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 61 min |
| Apr 23, 12:24 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 66 min |
| Apr 23, 12:54 PM CDT | Areal Flood Warning | ICT | Kingman, Reno | 4 hr |
| Apr 23, 1:28 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase | 40 min |
| Apr 23, 1:43 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, Reno, Sedgwick | 41 min |
| Apr 23, 1:45 PM CDT | Areal Flood Warning | ICT | Chase | 6 hr |
| Apr 23, 1:52 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 30 min |
| Apr 23, 2:06 PM CDT | Areal Flood Warning | ICT | Butler | 5 hr |
| Apr 23, 3:07 PM CDT | Areal Flood Warning | ICT | Greenwood | 4 hr |
| Apr 23, 3:52 PM CDT | Flood Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 13 hr |
| Apr 23, 4:05 PM CDT | High Wind Warning | ICT | Barton, Ellsworth, Lincoln, Rice, Russell | 115 min |
| Apr 23, 4:27 PM CDT | Areal Flood Warning | ICT | Woodson | 6 hr |
| Apr 23, 5:13 PM CDT | Flash Flood Warning | ICT | Chase, Marion | 3 hr |
| Apr 23, 5:20 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 55 min |
| Apr 23, 5:37 PM CDT | Areal Flood Warning | ICT | Cowley | 2 hr |
| Apr 23, 5:40 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.